Hail, Martin
- When
- June 17, 6:27 PM CST
- Where
- Martin County, 2.13 mi SSW of Imogene
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.640, -94.360
A very unstable air mass was present the afternoon of June 17th, when a surface warm front laid across portions of southeastern Minnesota. Initially, thunderstorms developed just south of this warm front near Albert Lea and moved northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A very unstable air mass was present the afternoon of June 17th, when a surface warm front laid across portions of southeastern Minnesota. Initially, thunderstorms developed just south of this warm front near Albert Lea and moved northeast. The thunderstorms quickly became tornadic north of Albert Lea, near Geneva, where a touchdown was observed near the community. There were several reports of funnel clouds throughout the early evening with one more official touchdown near Waseca. In addition to the tornadoes, there were several reports of golf ball or larger size hail stones. Later in the evening, more severe thunderstorms developed across east central Minnesota where large hail was reported southeast of the Twin Cities metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 4:55 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 PM CDT WED JUN 17 2009 00Z AVIATION DISCUSSION ADDED BELOW. && .DISCUSSION... AREAS IN SW/WC MN WHERE CLOUDS HAVE DECREASED HAVE WARMED NICELY LAST COUPLE HOURS. SFC DEWPOINTS HAVE ALSO INCREASED INTO THE 65 TO 70 DEGREE RANGE. SPC GENERATED 100 MB MLCAPE CURRENTLY AROUND 2000 J/KG INTO SW MN. WEAK SURFACE CONVERGENCE ALSO PRESENT IN FAR E DAKOTAS INTO FAR SW MN...THEN INTO NW IA. WOULD EXPECT THAT IF TSTMS DEVELOP IN OUR AREA NEXT 2-3 HOURS IT WOULD BE THERE. HOWEVER...CONVECTION TRYING TO DEVELOP FARTHER SOUTH FM CENTRAL NEB INTO W IA MAY HELP TO LIMIT DEVELOPMENT FARTHER NORTH. EXPECT MORE WIDESPREAD CONVECTION TO DEVELOP OVERNIGHT IN PLUME OF INCREASING HIGH LEVEL MOISTURE ACROSS NEB/SODAK INTO S AND CENTRAL MN. A WEAK SHORTWAVE NOW APPROACHING W SODAK/W NEB SHOULD PROVIDE SOME LIFT TO GET CONVECTION GOING. THIS FEATURE MOVES THRU IN THE OVERNIGHT HOURS AND SHOULD THEN BE A BIT OF A BREAK BEFORE CONVECTION REDEVELOPS. WARM FRONT ACROSS MO WILL LIFT NORTH ACROSS IOWA TOMORROW AFTERNOON/EVENING BRING. 0-6KM BULK SHEAR ALSO PROGGED INTO THE 50-60 KNOT RANGE ACROSS S MN WITH MODERATE/HIGH SBCAPES. SHOULD ALSO SEE SOME AREAS OF HEAVY RAIN ACROSS S MN WITH BOUNDARY IN PLACE. UPPER TROF MOVES ACROSS AREA ON FRIDAY FINALLY CARRYING SURFACE TROF WHICH HAS BEEN PARKED IN THE DAKOTAS THRU AREA. WILL CONTINUE TO CARRY HIGH POPS THRU FRIDAY AND THEN DECREASE FROM W-E LATE FRIDAY/FRI EVE. UPPER RIDGE BUILDING ACROSS AREA WILL BRING A WARM AND MAINLY DRY WEEKEND. SOME CHANCE OF SHOWERS/TSTSM RETURNING TO W CWA LATE SUNDAY AS RIDGE MOVES THRU AND TROFFING REDEVELOPS IN THE DAKOTAS. && .AVIATION.../00Z TAF ISSUANCE/ DIFFICULT FORECAST...IN TRYING TO TIME THE SHRA/TSRA OVER THE TAF SITES DURING THE PERIOD. MOIST AND UNSTABLE AIRMASS OVER THE TAF SITES. UPPER LEVEL TROUGH OVER THE WESTERN CONUS...WILL SLOWLY MOVE EAST OVER THE NEXT FEW DAYS. A MINOR SHORTWAVE OR WAVES WILL LIFT NORTHEAST OVER THE UPPER MIDWEST IN ADVANCE OF THE LONG WAVE TROUGH...THUS...ENGAGING AND REKINDLING SHRA/TSRA OVER THE NEXT 36 HOURS. ISOLD SVR TSRA ARE PSBL WITH THE MAIN THREATS ARE LARGE HAIL AND TORNADOES. AREA OF MARGINAL VFR CEILINGS OVER CENTRAL MN INTO SOUTHEAST MN...WILL EXPAND OVER THE TAF SITES IN TSRA OVERNIGHT. CEILINGS IN GENL WILL VARY FROM 3-5 THOUSAND FEET EXCEPT IN STRONG TSRA WHERE CEILING/WEATHER CONDITIONS ARE EXPECTED TO LOWERING BRIEFLY TO IFR/MVFR TO CEILING AROUND 15 HUNDRED FEET AGL AND VISIBILITY TO AROUND 2 MILES. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 623 PM CDT WED JUN 17 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 623 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA THIS EVENING. DEVELOPMENT IS EXPECTED TO TAKE PLACE OVER WESTERN MINNESOTA THIS EVENING AND SPREAD EAST TOWARD WEST CENTRAL WISCONSIN THROUGH MIDNIGHT. BECAUSE OF THE VERY MOIST AND UNSTABLE AIR IN PLACE ACROSS THIS REGION...SEVERE THUNDERSTORMS WILL BE A THREAT OVERNIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA. THE GREATEST SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. HOWEVER...IF STORMS INITIATE OVER SOUTH CENTRAL MINNESOTA BEFORE DARK...AN ISOLATED TORNADO WILL BE POSSIBLE...MAINLY ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY. ALONG WITH THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA ON THURSDAY...AS STRONGER LOW PRESSURE MOVES NORTHEAST THROUGH IOWA...AND POSSIBLY INTO SOUTHERN MINNESOTA. IF LOW PRESSURE MOVES INTO SOUTHERN MINNESOTA...SEVERE THUNDERSTORMS WOULD BE LIKELY...INCLUDING A RISK OF TORNADOES. OTHERWISE... SEVERE THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE...BUT POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...AS THE LOW PRESSURE TROUGH MOVES OUT OF THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 2 W GENEVA 43.82N 93.31W
06/17/2009 FREEBORN MN LAW ENFORCEMENT
TROOPER REPORTED FUNNEL CLOSE TO GROUND WEST OF I-35 AND
GENEVA.
&&
CARLYONThe Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
11 hail, 3 funnel cloud, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Several storm spotters and local law enforcement officials watched a nearly continuous wall cloud and/or funnel cloud move across northern Freeborn County before forming a tornado near Geneva. Several trees and two sheds were damaged on the northeast corner of Interstate 35 and County Road 35, on the west edge of Geneva. Debris was occasionally noted underneath the condensation funnel cloud as it trekked to the east-southeast. There was minor tree damage associated with the tornado on the east side of Geneva, with the last damage just south of the intersection of County Roads 26 and 35.
A few trees were uprooted and corn was damaged about two miles south of the point where the Geneva tornado dissipated. This was due to rear flank downdraft winds associated with the tornadic thunderstorm.
The local media relayed a large hail report west of Blooming Prairie.
Trained spotters reported a rotating wall cloud and associated funnel cloud east of Waterville before dissipating.
The public observed several hail reports including golf ball and nickel size.
Two trees were toppled in the rear flank downdraft associated with the rotating wall cloud that had produced the Geneva tornado and which would go on to produce the Austin tornado (see entry by WFO La Crosse).
Several storm chasers, local law enforcement officers and trained spotters followed funnel clouds across central Waseca County, before the tornado was observed forming just north of the City of Waseca on Clear Lake. The tornado moved onshore and then eastsouthward to Goose Lake. No property damage occurred but several large 14 diameter trees were uprooted when the tornado came onshore. Other broken trees were noted near Goose Lake.
A local law enforcement official and a local amateur photographer took pictures of large hailstones northeast of Meriden, Minnesota.
A trained spotter followed a persistent wall cloud from the City of Waseca along Highway 14. It produced one and sometimes two adjacent funnel clouds, a comment echoed by a Steele County spotter who also photographed the funnel.
Trained spotters had reported a rotating wall cloud and several funnel clouds on the southeast side of Owatonna and through the township of Havana.
Near Highway 13 and Yankee Doodle Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165820, 165829, 166043, 173736, 166041, 165816, 165824, 173738, 165825, 166061, 165826, 166042, 166045, 165827, 165822, 165828, 165830, 165834.